Arkansas, 2003

Flash Flood and Hail in Arkansas, May 16 to 17, 2003

May 16 to 17, 2003 · NWS JAN · 10 events in 2 counties and zones

6 thunderstorm wind, 3 hail, 1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$166,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at May 16, 9:00 PM CST, 2 hours 10 minutes earlier.

Area forecast discussion, May 16, 9:00 PM CST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
1000 PM CDT FRI MAY 16 2003

ON SATELLITE IMAGERY STRONG SOUTHERN STREAM SYSTEM CAUSING A LONG
LINE OF STRONG THUNDERSTORMS FROM EAST TEXAS THROUGH THE
ARKLATX THROUGH NORTHEAST ARKANSAS. SPC HAS REISSUED WATCH FOR
NORTHERN MISSISSIPPI. ANOTHER WATCH MAY BE ISSUED WEST OF INTERSTATE
55 OVER CENTRAL MISSISSIPPI INTO NORTHEAST LOUISIANA AT MIDNIGHT.
DONT EXPECT THE STORMS TO ENTER THE EASTERN END OF THE WATCH AREA
AROUND ACKERMAN UNTIL THE PREDAWN HOURS. SO WILL WORD IN A FEW
POSSIBLY SEVERE OVER NORTHEAST LOUISIANA AND WESTERN MISSISSIPPI.
EXPECT THE STORMS TO ENTER WESTERN MISSISSIPPI AROUND 5  AM.
SO HAVE ADJUSTED TIMING OF MOST OF THE AREA TO BE MAINLY AFTER
MIDNIGHT. THE REST OF FORECAST APPEARS TO BE ON TRACK.

.JAN...
AR...NONE
LA...NONE
MS...NONE

17
Hazardous weather outlook, May 16, 3:11 PM CST, 7 hours 59 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
171200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
411 PM CDT FRI MAY 16 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TONIGHT AND SATURDAY...

...THUNDERSTORMS...
SCATTERED SEVERE THUNDERSTORMS WILL BE POSSIBLE
TONIGHT...GENERALLY TO THE NORTHWEST OF A LINE FROM RAYVILLE
LOUISIANA...TO YAZOO CITY AND EUPORA MISSISSIPPI. FARTHER
SOUTHEAST...ISOLATED SEVERE THUNDERSTORMS MAY OCCUR LATE
TONIGHT...GENERALLY NORTHWEST OF A NATCHEZ...TO BRANDON...TO
MACON LINE.

DURING THE DAY SATURDAY...ISOLATED SEVERE THUNDERSTORMS WILL BE
POSSIBLE OVER THE ENTIRE OUTLOOK AREA.

A STRONG UPPER LEVEL LOW PRESSURE SYSTEM WILL PROGRESS SLOWLY
EASTWARD ACROSS THE SOUTHERN PLAINS AND INTO THE LOWER
MISSISSIPPI VALLEY REGION THIS WEEKEND. THE SYSTEM WILL INTERACT
WITH A VERY MOIST AND UNSTABLE AIRMASS...TO PRODUCE NUMEROUS
THUNDERSTORMS BEGINNING LATER TONIGHT OVER NORTHWEST PORTIONS OF
THE OUTLOOK AREA...GRADUALLY SPREADING OVER THE ENTIRE OUTLOOK
AREA SATURDAY. STRONG WINDS IN THE LOW AND MID LEVELS OF THE
ATMOSPHERE WILL ALLOW THUNDERSTORMS TO BECOME SEVERE...WITH THE
POTENTIAL FOR ISOLATED TORNADOES...DAMAGING WIND GUSTS TO 70
MPH...AND LARGE HAIL TO THE SIZE OF QUARTERS.

...FLOODING...
WITH THE VERY MOIST AIRMASS IN PLACE...THERE WILL BE A POTENTIAL
FOR THUNDERSTORMS WITH VERY HEAVY RAIN...ESPECIALLY OVER THE AREA
ALONG AND NORTHWEST OF A LINE FROM NATCHEZ TO MACON.  PONDING OF
WATER ON ROADWAYS AND IN LOW LYING AREAS MAY OCCUR.

.DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH FRIDAY...

...DAYS TWO AND THREE...
THE SEVERE WEATHER POTENTIAL MAY CONTINUE INTO SATURDAY EVENING
OVER THE EASTERN HALF OF THE OUTLOOK AREA...ESPECIALLY IN AREAS
ALONG AND EAST OF INTERSTATE 55. HOWEVER...IT IS EXPECTED THAT
THE UPPER LEVEL LOW PRESSURE SYSTEM WILL WEAKEN AND THE SEVERE
WEATHER RISK SHOULD GRADUALLY WANE OVERNIGHT. THUNDERSTORMS WILL
BE POSSIBLE AGAIN SUNDAY...BUT STORMS SHOULD REMAIN BELOW SEVERE
LIMITS.

...DAYS FOUR THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NECESSARY TONIGHT AND TOMORROW.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 3 hail, 1 flash flood. Local standard time, as filed.

Hail, Chicot

When
May 16, 11:10 PM CST
Where
Chicot County, Dermott
Measured
0.75 in hail
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
33.517, -91.433

Thunderstorm Wind, Chicot

When
May 16, 11:10 PM CST
Where
Chicot County, Dermott
Measured
50 kt (58 mph) estimated sustained
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
33.517, -91.433

A couple of trees were blown down.

Thunderstorm Wind, Chicot

When
May 16, 11:45 PM CST
Where
Chicot County, Lake Vlg
Measured
50 kt (58 mph) estimated sustained
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
33.333, -91.283

A few trees were blown down.

Hail, Chicot

When
May 16, 11:45 PM CST
Where
Chicot County, Lake Vlg
Measured
1 in hail
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
33.333, -91.283

Hail, Ashley

When
May 17, 3:15 AM CST
Where
Ashley County, Crossett
Measured
0.75 in hail
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
33.133, -91.967

Thunderstorm Wind, Ashley

When
May 17, 3:15 AM CST
Where
Ashley County, Crossett
Measured
55 kt (63 mph) estimated sustained
Property damage
$20,000
Reported by
LAW ENFORCEMENT
Coordinates
33.133, -91.967

Numerous trees were blown down.

Thunderstorm Wind, Ashley

When
May 17, 3:20 AM CST
Where
Ashley County, 1 mi E of Hamburg
Measured
55 kt (63 mph) estimated sustained
Property damage
$30,000
Reported by
LAW ENFORCEMENT
Coordinates
33.233, -91.800

Numerous trees were blown down and a shed was blown onto a house.

Thunderstorm Wind, Ashley

When
May 17, 3:30 AM CST
Where
Ashley County, Sunshine
Measured
55 kt (63 mph) estimated sustained
Property damage
$30,000
Reported by
EMERGENCY MANAGER
Coordinates
33.183, -91.533

Numerous trees and powerlines were blown down.

Flash Flood, Ashley

When
May 17, 4:00 AM CST to 5:30 AM CST
Where
Ashley County, Countywide
Property damage
$20,000
Reported by
EMERGENCY MANAGER
Coordinates
33.191, -91.768 (the zone’s center; the record gives no point)

Heavy rains caused numerous streets to become flooded across the county.

Thunderstorm Wind, Chicot

When
May 17, 4:05 AM CST
Where
Chicot County, Lake Vlg
Measured
50 kt (58 mph) estimated sustained
Property damage
$50,000
Reported by
EMERGENCY MANAGER
Coordinates
33.333, -91.283

Thunderstorm winds destroyed 2 mobile home extensions on Lake Hall road. These winds also blew down numerous trees and fences across the city. One tree was blown down on a house.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2003Every state in 2003This day in weather historyWarnings in Arkansas, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5355858, 5355859, 5355768, 5355857, 5355772, 5355773, 5355856, 5355771, 5355770, 5355769.